, Volume 60, Issue 2, pp 109-114
Date: 19 Mar 2004

Rifampicin seems to act as both an inducer and an inhibitor of the metabolism of repaglinide

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Objective

To investigate if rifampicin is both an inducer and an inhibitor of repaglinide metabolism, it was determined whether the timing of rifampicin co-administration influences the pharmacokinetics of repaglinide.

Methods

Male volunteers (n=12) participated in a randomised, two-period, crossover trial evaluating the effect of multiple doses of 600 mg rifampicin once daily for 7 days on repaglinide metabolism. Subjects were, after baseline measurements of repaglinide pharmacokinetics, randomised to receive, on either day 7 or day 8 of the rifampicin administration period, a single dose of 4 mg repaglinide and vice versa in the following period.

Results

When repaglinide was given, together with the last rifampicin dose, on day 7, an almost 50% reduction of the median repaglinide area under the plasma concentration–time curve (AUC) was observed. Neither the peak plasma concentration (Cmax), time to reach Cmax (tmax) nor terminal half-life (t1/2) was statistically significantly affected. When repaglinide was given on day 8, 24 h after the last rifampicin dose, an almost 80% reduction of the median repaglinide AUC was observed. The median Cmax was now statistically significantly reduced from 35 ng/ml to 7.5 ng/ml. Neither tmax nor t1/2 was significantly affected.

Conclusion

When rifampicin and repaglinide are administered concomitantly, rifampicin seems to act as both an inducer and an inhibitor of the metabolism of repaglinide. After discontinuing rifampicin administration, while the inductive effect on CYP3A4 and probably also CYP2C8 is still present, an even more marked reduction in the plasma concentration of repaglinide was observed. Our results suggest that concomitant administration of rifampicin and repaglinide may cause a clinically relevant decrease in the glucose-lowering effect of repaglinide, in particular when rifampicin treatment is discontinued or if the drugs are not administered simultaneously or within a few hours of each other.

The work was carried out at Odense University Hospital and Clinical Pharmacology, University of Southern Denmark, Winsløwparken 192, 5000 Odense C, Denmark